Alert archive / Tennessee / Tornado Warnings in 2010

Tornado Warning 12, NWS Nashville, TN

April 24, 20105 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Apr 24, 2010, 4:28 PM CDT for 5 counties in Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2010, 4:28 PM CDT (21:28 UTC)
Expired
Apr 24, 2010, 5:00 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Dickson County, TN, Hickman County, TN, Humphreys County, TN, Perry County, TN

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:00 PM CDTTORNADO10 Wnw Lobelville, TNAN EF-1 TORNADO...WITH MAXIMUM WINDS OF 100 MPH...ENTERED PERRY COUNTY NEAR SIMMS ROAD ALONG THE EASTERN SIDE OF THE TENNESSEE RIVER. DAMAGE CONTINUED TO THE NORTHEAST...FOR A LENGTH OF 13.8 MILES AND A MAXIMUM WIDTH OF 300 YARDS. HUNDREDS OF SOFT AND HARD TRE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 1:17 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WFUS54 KOHX 242128
TOROHX
TNC005-043-081-085-135-242200-
/O.NEW.KOHX.TO.W.0012.100424T2128Z-100424T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CDT SAT APR 24 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  NORTHERN PERRY COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN BENTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES WEST OF
  LOBELVILLE...OR 16 MILES WEST OF LINDEN...MOVING NORTHEAST AT 55
  MPH.

* THE TORNADO WILL BE NEAR...
  LOBELVILLE BY 445 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3576 8800 3581 8798 3582 8800 3581 8802
      3585 8803 3608 8738 3585 8729 3559 8802
      3561 8803 3569 8802 3570 8803 3573 8803
TIME...MOT...LOC 2128Z 241DEG 48KT 3568 8807

$$

13
1 follow-up statement
376 
WWUS54 KOHX 242144
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT SAT APR 24 2010

TNC005-043-081-085-135-242200-
/O.CON.KOHX.TO.W.0012.000000T0000Z-100424T2200Z/
HICKMAN TN-PERRY TN-DICKSON TN-BENTON TN-HUMPHREYS TN-
444 PM CDT SAT APR 24 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHERN
HUMPHREYS...SOUTHEASTERN BENTON...SOUTHWESTERN DICKSON...NORTHERN
PERRY AND NORTHERN HICKMAN COUNTIES...

AT 439 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 19 MILES WEST OF LOBELVILLE...OR 16 MILES WEST OF
LINDEN...MOVING NORTHEAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  LOBELVILLE BY 500 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3576 8800 3581 8798 3582 8800 3581 8802
      3585 8803 3608 8738 3585 8729 3559 8802
      3561 8803 3569 8802 3570 8803 3573 8803
TIME...MOT...LOC 2143Z 247DEG 39KT 3567 8807

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 24, 3:45 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 24, 3:45 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT SAT APR 24 2010

.DISCUSSION...
LATEST ANALYSIS SHOWING DOUBLE-BARREL TYPE SFC LOW OVER MO/AR/OK/KS
VICINITY WITH ASSOCIATED WARM FRONT EXTENDING JUST SOUTH OF THE CWA.
WIND STRUCTURE REMAINS VERY FAVORABLE BUT MASS OF PCPN AND LOW CLOUDS
KEEPING SFC BASED INSTABILITY ON LOWER SIDE.

BREAKS IN CLOUDS/WARMING BACK DOWN TO THE SOUTHWEST EXPECTED TO LIFT
OVER THE REGION A LITTLE LATER BEHIND WARM FRONT...MAKING CONDITIONS
LITTLE MORE FAVORABLE FOR SVR/ISO TOR DEVELOPMENT INTO THE EVENING.
THESE CONDITIONS LIKELY TO WORK EAST OF THE AREA 02-05Z SUN...REDUCING
SVR WX THREAT TOWARD MIDNIGHT. BY 12Z SUN...SFC LOW EXPECTED TO BE
IN MIDWEST...WITH SFC/LL LEADING ACTIVE BOUNDARIES WELL EAST.
HOWEVER...LATER IN THE DAY WEAK SECONDARY SFC/LL BOUNDARY PASSES
WHICH MAY SET OF A FEW SHWRS/STORMS...ESPECIALLY NORTH.

COMBINATION OF WEAK SFC/LL BOUNDARIES AND PASSING UL AXES FROM SFC/UL
LOWS MOVING ACROSS THE OH VALLEY MAY BRING ADDITIONAL SHOWERS TO THE
AREA SUNDAY NIGHT THRU TUESDAY AS WELL.

EARLY WEDNESDAY...SFC/LL HIGH AND UL RIDGE MOVES IN AND HOLDS POSITION
INTO LATER THURSDAY...RETURNING DRY WX TO THE AREA THRU THAT
PERIOD.

NEXT STORM SYSTEM LOOKS TO AFFECT THE CWA ON FRIDAY THROUGH SATURDAY
AS SERIES OF SFC/LL BOUNDARIES APPROACH AND/OR PASS...AHEAD OF UL
TROUGH. ISOLATED SHWRS/STORMS EXPECTED FRIDAY/FRIDAY NIGHT...WITH
PCPN BECOMING MORE NUMEROUS SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      59  77  53  64 /  50  40  40  20
CLARKSVILLE    57  72  51  62 /  50  40  40  20
CROSSVILLE     59  71  52  60 /  80  30  30  40
COLUMBIA       59  78  53  66 /  50  40  30  20
LAWRENCEBURG   59  77  53  68 /  50  30  30  20
WAVERLY        58  75  52  64 /  50  40  40  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 24, 12:12 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1212 PM CDT SAT APR 24 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-251715-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1212 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS...INCLUDING ISOLATED
TORNADOES...THIS AFTERNOON AND EVENING. ADDITIONALLY...STORMS WILL
PRODUCE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, Apr 24, 11:20 AM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1120 AM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     LIGHTNING        5 S FRANKLIN            35.86N 86.84W
04/24/2010                   WILLIAMSON         TN   EMERGENCY MNGR

            6 INCH HOLE IN ROOF OF A HOME.

&&
Special weather statement, Apr 24, 11:58 AM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1158 AM CDT SAT APR 24 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-250400-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1158 AM CDT SAT APR 24 2010

...HIGH RISK OF SEVERE WEATHER FOR MOST OF MIDDLE TENNESSEE
TODAY...

...MODERATE RISK OF SEVERE WEATHER FOR CUMBERLAND PLATEAU TODAY...

A HIGH RISK MEANS THAT THERE IS A 30 PERCENT CHANCE OF A TORNADO
OCCURRING WITHIN 25 MILES OF ANY GIVEN LOCATION IN MIDDLE
TENNESSEE.

A MODERATE RISK MEANS THAT THERE IS A 45 PERCENT CHANCE OF A
SEVERE WEATHER EVENT (DAMAGING WINDS...LARGE HAIL OR TORNADOES)
OCCURRING WITHIN 25 MILES OF ANY GIVEN LOCATION IN MIDDLE
TENNESSEE.

THROUGH EARLY AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS MIDDLE TENNESSEE. SOME STORMS COULD PRODUCE
DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND EVEN ISOLATED
TORNADOES.

ANOTHER ROUND OF STORMS...THAT WILL LIKELY CONTAIN DAMAGING
WINDS...DEADLY LIGHTNING...LARGE HAIL AND ISOLATED
TORNADOES...WILL MOVE INTO SOUTHWEST MIDDLE TENNESSEE BY EARLY
AFTERNOON. DURING THE AFTERNOON HOURS...INTO THE EARLY EVENING
OVER EASTERN PORTIONS...SUPERCELL THUNDERSTORMS ARE LIKELY
THROUGHOUT MIDDLE TENNESSEE...WITH TORNADOES POSSIBLE.

THIS IS THE STRONGEST STORM SYSTEM TO AFFECT MIDDLE TENNESSEE SO
FAR THIS SPRING...AND THE POTENTIAL FOR SEVERE WEATHER LOOKS TO BE
INCREASINGLY LIKELY...INCLUDING TORNADIC SUPERCELLS.

NOW IS THE TIME TO THINK ABOUT WHERE YOU AND YOUR FAMILY WILL GO
SHOULD SEVERE WEATHER APPROACH YOUR AREA TONIGHT AND INTO SATURDAY.
HERE ARE A FEW TORNADO SAFETY RULES FOR YOUR REVIEW.

                         TORNADO SAFETY RULES

1.   IN HOMES OR SMALL BUILDINGS, GO TO THE BASEMENT OR TO AN
     INTERIOR ROOM, SUCH AS A CLOSET OR BATHROOM, ON THE LOWEST
     LEVEL. GET UNDER SOMETHING STURDY SUCH AS A HEAVY TABLE OR A
     BED.

2.   IN MOBILE HOMES AND VEHICLES, ABANDON THEM AND GO TO A
     STURDY STRUCTURE. IF THERE IS NO SUCH STRUCTURE NEARBY, LIE
     FLAT IN A DITCH, RAVINE, GULLY, CULVERT OR LOW SPOT WITH
     YOUR ARMS AND HANDS SHIELDING YOUR HEAD.

3.   IN LARGE BUILDINGS, SUCH AS SCHOOLS, FACTORIES, HOSPITALS,
     NURSING HOMES AND SHOPPING CENTERS, GO TO THE PREDESIGNATED
     SHELTER AREA. INTERIOR HALLWAYS ON THE LOWEST FLOOR ARE
     USUALLY BEST. STAY AWAY FROM ROOMS THAT ARE LARGE IN AREA
     BECAUSE THEY HAVE WEAKLY SUPPORTED ROOFS.

4.   IN HIGH-RISE BUILDINGS, GO TO AN INTERIOR SMALL ROOM OR
     HALLWAY.

5.   STAY AWAY FROM WINDOWS. DON'T BOTHER OPENING OR CLOSING
     THEM. IT WON'T MAKE ANY DIFFERENCE TO THE STRUCTURE AND
     YOU'LL JUST WASTE TIME OR PUT YOURSELF AT RISK SHOULD
     GLASS BREAK AS YOU ARE NEAR.

MDAVIS
Local storm report, Apr 24, 4:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
405 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     10 SW DOVER             36.38N 87.97W
04/24/2010                   STEWART            TN   LAW ENFORCEMENT

            STEWART COUNTY SHERIFFS OFFICE REPORTED MULTIPLE POWER
            LINES DOWN ALONG STATE HIGHWAY 232.

&&

JWRIGHT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 9:41 AM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury49 min
Apr 24, 10:30 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry60 min
Apr 24, 12:52 PM CDTAreal Flood AdvisoryOHXDavidson, Maury, Williamson3 hr
Apr 24, 1:20 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson25 min
Apr 24, 3:30 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart60 min
Apr 24, 4:22 PM CDTTornado WarningOHXBenton, Dickson, Houston, Humphreys, Montgomery38 min
Apr 24, 4:25 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Robertson, Stewart50 min
Apr 24, 4:54 PM CDTTornado WarningOHXBenton, Dickson, Hickman, Humphreys, Perry36 min
Apr 24, 4:56 PM CDTTornado WarningOHXMontgomery, Robertson34 min
Apr 24, 5:03 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery27 min
Apr 24, 5:25 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Houston, Humphreys, Montgomery and 1 more35 min
Apr 24, 5:48 PM CDTTornado WarningOHXHickman, Maury, Perry27 min
Apr 24, 5:52 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Williamson23 min
Apr 24, 6:34 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Williamson26 min

Nearby

Tornado Warnings in Tennessee, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.